Oregon, 2011High Wind in Oregon, October 4, 2011
October 4, 2011 · NWS MFR · 2 events in 2 counties and zones
An incoming cold front brought high winds to portions of the southern Oregon coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming cold front brought high winds to portions of the southern Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 4, 7:55 AM PST, 5 hours 40 minutes earlier.
Area forecast discussion, Oct 4, 7:55 AM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT TUE OCT 4 2011
.SHORT TERM...BEHIND A FRONT HIS MORNING THERE IS LINGERING CLOUDS
AND MOISTURE WITH SOME LIGHT ISOLATED SHOWERS. LOW CLOUDS AND
PATCHY FOG WILL CONTINUE THIS MORNING ACROSS THE AREA THEN EXPECT
MAINLY MID TO HIGH CLOUDS OVER THE AREA.
A STRONG FRONT IS APPROACHING THE COAST TODAY AND WILL MOVE INLAND
LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. THE FORECAST
IS ON TRACK FOR THE INCOMING SYSTEM. THIS STORM IS EXPECTED TO
BRING STRONG WINDS TO PORTIONS OF THE SOUTHERN OREGON COAST AND
VERY GUSTY SOUTH WINDS INTO THE SHASTA VALLEY AND OVER PORTIONS OF
THE EAST SIDE...ESPECIALLY THE SUMMER LAKE AREA. MODERATE TO HEAVY
RAIN WILL ACCOMPANY THE FRONT AS IT MOVES INLAND. MODELS ARE
INDICATING 1 TO 2 INCHES ALONG THE COAST AND INTO WESTERN SISKIYOU
COUNTY WITH AROUND 0.5 TO 1.5 INCHES OF PRECIPITATION INLAND OVER
AREAS FROM THE CASCADES WEST WITH THE HEAVIEST AMOUNTS FOCUSED ON
THE MOUNTAINS AND NEAR MOUNT SHASTA CITY. EAST OF THE CASCADES
LIGHTER AMOUNTS ARE EXPECTED...GENERALLY LESS THAN A HALF INCH.
ALTHOUGH THE NAM 12Z RUN DOES INDICATE AMOUNTS AROUND AN INCH
POSSIBLE EAST OF THE CASCADES. SNOW LEVELS...INITIALLY AROUND
6000 TO 7000 FEET WILL LOWER TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING TO 5000 FEET WHILE SHOWERS ARE ONGOING. THIS WILL BRING
SOME SNOW TO THE MOUNTAINS ABOVE 5000 FEET...WITH MAINLY LIGHT
ACCUMULATIONS EXPECTED...ALTHOUGH LOCATIONS ABOVE 6000 FEET COULD
SEE SOME MODERATE SNOW ACCUMULATIONS.
THEN...THE FOCUS SHIFTS TO WEDNESDAY WHEN THE COLD CORE OF THE
TROUGH MOVES INTO THE AREA AND BRINGS A COLD SHOWERY PATTERN. WITH
SHOWERS...EXPECT A CHANCE FOR ISOLATED THUNDERSTORMS AND SMALL
HAIL...MAINLY FROM THE CASCADES WESTWARD ACROSS SOUTHERN OREGON.
WEST SIDE LOCATIONS MAY SEE A BRIEF BREAK IN THE PRECIPITATION
WEDNESDAY MORNING BEFORE SHOWERS INCREASE BY AFTERNOON.
&&
.AVIATION...ALONG THE COAST...VFR CIGS WILL CONTINUE TODAY EXCEPT
FOR LOCAL MVFR CIGS IN THE MORNING. THEN LATE THIS AFTERNOON INTO
THE EVENING EXPECT MVFR CIGS TO INCREASE ALONG THE COAST AS A
FRONT MOVES INLAND...BECOMING WIDESPREAD BETWEEN 01 AND 04Z. THE
FRONT WILL ALSO BRING MODERATE TO HEAVY RAIN TO THE COAST AND
GUSTY SOUTH WINDS FROM 21-05Z.
INLAND...WIDESPREAD MVFR CIGS WITH LOCAL IFR CIGS IN PATCHY FOG
AND SHOWERS WILL CONTINUE THIS MORNING...BECOMING VFR WITH LOCAL
MVFR CIGS AFTER 18Z. A FRONT WILL MOVE INLAND THIS EVENING
BRINGING LIGHT TO MODERATE RAIN OVER THE AREA DURING THE EVENING
AND THROUGH THE NIGHT. EXPECT INCREASING MVFR CIGS SPREADING
INLAND FROM THE COAST THIS EVENING AND BECOMING WIDESPREAD TONIGHT
WITH LOCAL IFR CIGS. WIDESPREAD MOUNTAIN OBSCURATIONS THIS MORNING WILL
DECREASE IN THE EARLY AFTERNOON THEN INCREASE AND BECOME
WIDESPREAD AGAIN BY EVENING THROUGH TONIGHT. STRONG GUSTY SOUTH
WINDS ARE EXPECTED TO IN THE SHASTA VALLEY LATE THIS AFTERNOON
INTO TONIGHT WITH GUSTS UP TO 45 TO 55 MPH POSSIBLE. AREAS EAST OF
THE CASCADES WILL SEE GUSTY SOUTH WINDS THIS AFTERNOON AS WELL
WITH MOST AREAS ONLY SEEING GUSTS TO 3O TO 40 MPH.
&&
.PREV DISCUSSION... /ISSUED 356 AM PDT TUE OCT 4 2011/
DISCUSSION...THE FORECAST AREA WILL BE BETWEEN WEATHER SYSTEMS
TODAY AS THE FRONT THAT BROUGHT THE RAIN YESTERDAY PUSHES OFF TO
THE EAST. LINGERING CLOUDS AND MOISTURE WILL KEEP SLIGHT CHANCES
OF SHOWERS IN THE FORECAST THIS MORNING...BUT MANY AREAS WILL NOT
HAVE ANY RAIN. THE BREAK WILL BE SHORT THOUGH.
A MUCH STRONGER STORM CAN BE SEEN ON IR IMAGERY DIVING
SOUTHEASTWARD FROM THE NORTHEAST PACIFIC. THIS IS PART OF A LARGE
LONG WAVE TROUGH THAT WILL MOVE INLAND TUESDAY NIGHT. THE
ASSOCIATED FRONTAL BOUNDARY WILL MOVE ONSHORE TUESDAY EVENING. 925
MB WINDS OF 55 TO 65 KT WILL ALLOW FOR STRONG WIND GUSTS ALONG THE
SOUTH COAST SOUTH OF CAPE BLANCO THIS AFTERNOON AND EVENING BEFORE
THE FRONT MOVES ONSHORE. A HIGH WIND WARNING HAS BEEN ISSUED TO
HIGHLIGHT THIS THREAT. THE FLOW IS A BIT TOO PARALLEL TO THE
COAST...EVEN SLIGHTLY SOUTHEASTERLY WHICH SHOULD KEEP NORTH
COASTAL AREAS BLOCKED FROM THE STRONGEST WINDS ASSOCIATED WITH THE
COASTAL JET. HAVE THEREFORE DROPPED THE HIGH WIND WATCH THERE.
MODELS ARE SHOWING A 5 MB GRADIENT BETWEEN MEDFORD AND REDDING
THIS AFTERNOON AND EVENING...WHICH COMBINED WITH 700 MB WINDS OF
50 TO 55 KT SHOULD BE ENOUGH FOR WIND ADVISORY GUSTS IN THE SHASTA
VALLEY NEAR WEED. WIND ADVISORIES HAVE ALSO BEEN ISSUED FOR THE
EAST SIDE AND MODOC COUNTIES FOR LATE THIS AFTERNOON AND TONIGHT.
THE FRONTAL BAND WILL BRING A PERIOD OF MODERATE TO HEAVY RAIN
TO THE COAST BEGINNING MID-LATE AFTERNOON. LIGHT TO MODERATE RAIN
WILL SPREAD INLAND DURING THE EVENING AND CONTINUE OVERNIGHT. THE
HEAVIEST RAIN WILL BE FOCUSED OVER FAR SOUTHWESTERN OREGON AND
INTO PORTIONS OF SOUTHERN AND WESTERN SISKIYOU COUNTY...WHERE
1 TO 3 INCHES OF RAIN WILL FALL. HERE IN THE ROGUE
VALLEY...EXPECT AMOUNTS GENERALLY 0.25 TO 0.50 OF AN INCH WITH
AROUND 0.25 OF AN INCH ON THE EAST SIDE. SNOW LEVELS WILL DROP TO
5000 TO 6000 FEET TUESDAY NIGHT INTO WEDNESDAY WHICH WILL CAUSE
SOME THE FIRST LIGHT TO MODERATE SNOW ACCUMULATIONS OF THE SEASON
OVER THE CASCADES AND FOR ELEVATIONS ABOVE 6000 FEET. THE COLD AIR
ARRIVING ALOFT WILL ALSO CAUSE SOME INSTABILITY OVER THE COASTAL
WATERS AND THE WEST SIDE IN POST-FRONTAL SHOWERS WEDNESDAY. AS A
RESULT...THERE COULD BE A FEW LIGHTNING STRIKES AND THE POTENTIAL
EXISTS FOR SOME SMALL HAIL. POST FRONTAL SHOWERS WILL CONTINUE
WEDNESDAY NIGHT INTO THURSDAY MORNING UNTIL THE UPPER TROUGH AXIS
SHIFTS TO THE EAST THURSDAY AFTERNOON. BY THEN...HEIGHTS WILL
BEGIN TO RISE AND COVERAGE OF SHOWERS SHOULD DIMINISH.
A SHORT WAVE RIDGE WILL BUILD INTO THE AREA THURSDAY NIGHT INTO
FRIDAY RESULTING IN A WARMING AND DRYING TREND INTO THE FIRST HALF
OF THE WEEKEND. A WEAKENING FRONT WILL MOVE INTO THE AREA
SATURDAY NIGHT INTO SUNDAY WITH A CHANCE OF SHOWERS...MOSTLY FROM
THE CASCADES WESTWARD. THE TREND IN THE MODELS HAS BEEN TO WEAKEN
THIS FEATURE DURING THEIR LAST COUPLE OF RUNS...SO POPS MAY NEED
TO BE LOWERED SHOULD THIS TREND CONTINUE...ESPECIALLY EAST OF THE
CASCADES. THE NEXT FRONT IN THE PROGRESSIVE FLOW PATTERN IS
EXPECTED TO ARRIVE AT THE COAST MONDAY AND MOVE INLAND MONDAY
NIGHT...THOUGH CONFIDENCE WITH TIMING THIS FAR OUT IS VERY LOW.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM PDT WEDNESDAY FOR
ORZ031.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR ORZ022.
CA...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 2 AM PDT WEDNESDAY FOR
CAZ081.
PZ...HAZARDOUS SEAS WARNING UNTIL 5 PM PDT WEDNESDAY FOR
PZZ350-356-370-376.
GALE WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
MORNING FOR PZZ350-356-370-376.
GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ370-376.
CCHazardous weather outlook, Oct 4, 10:00 AM PST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1100 AM PDT TUE OCT 4 2011
ORZ021-042300-
SOUTH CENTRAL OREGON COAST-
1100 AM PDT TUE OCT 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT FROM 3 PM TO 11 PM PDT WITH STRONGEST
WINDS FROM CAPE BLANCO SOUTH INCLUDING PORT ORFORD. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED.
ORZ022-042300-
CURRY COUNTY COAST-
1100 AM PDT TUE OCT 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 3 PM TODAY UNTIL 11 PM PDT
TONIGHT. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF SIGNIFICANT WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ085-ORZ030-031-042300-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1100 AM PDT TUE OCT 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 5 PM PDT TODAY UNTIL 4 AM
TONIGHT. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF SIGNIFICANT WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-042300-
CENTRAL SISKIYOU COUNTY-
1100 AM PDT TUE OCT 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 3 PM TODAY UNTIL 2 AM PDT
TONIGHT. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF SIGNIFICANT WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
High Wind, South Central Oregon Coast
- When
- October 4, 1:35 PM PST to 1:40 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
A gust to 72 mph was recorded at Cape Blanco at this time, and it is presumed that winds reached 58 mph in some areas away from the cape.
High Wind, Curry County Coast
- When
- October 4, 6:14 PM PST to 6:19 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The AWOS at Gold Beach recorded a gust to 50 KT at this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, October 4, 20111 death · 15 injured · $250,000 · 1 event
- Wildfire in Nebraska, October 4 to 5, 2011$12 million · 2 events
- Flash Flooding and Flooding in Massachusetts, October 4, 2011$6.9 million · 50 kt wind · 9 events
- Dust Storm in Arizona, October 4, 20114 injured · $100,000 · 1 event
- High Surf in Hawaii, October 4 to 7, 201116 events
- Wildfire in South Dakota, October 4 to 7, 20111 injured · 2 events
- Wildfire in Iowa, October 4 to 7, 20115 events
- Drought in Florida, October 4 to 25, 20114 events
- Heavy Snow and Winter Weather in California, October 4 to 6, 20113 events
- Winter Storm in California, October 4 to 5, 20112 events
- Drought in Texas, October 4 to 31, 20111 event
- Wildfire in Florida, October 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340258, 340257.